Alert archive / Ohio / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 105, NWS Charleston, WV

August 19, 2017Washington County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at Aug 19, 2017, 5:49 PM EDT for Washington County, Ohio. It was in force for 24 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2017, 5:49 PM EDT (21:49 UTC)
Expired
Aug 19, 2017, 6:13 PM EDT
In force
24 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Washington County, OH

The radar

The Pittsburgh radar (KPBZ), 142 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 5:50 PM EDTHAIL 11 Nw Macksburg, OH
Aug 19, 5:55 PM EDTHAIL 0.7Nw Macksburg, OH
Aug 19, 5:58 PM EDTTSTM WND DMG4 Se Macksburg, OHTREES DOWN ON BAKER RIDGE ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 9.8 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
898 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

538 
WUUS51 KRLX 192149
SVRRLX
OHC167-192230-
/O.NEW.KRLX.SV.W.0105.170819T2149Z-170819T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
549 PM EDT SAT AUG 19 2017

The National Weather Service in Charleston West Virginia has issued a

* Severe Thunderstorm Warning for...
  Northeastern Washington County in southeastern Ohio...

* Until 630 PM EDT

* At 548 PM EDT, a severe thunderstorm was located 7 miles south of
  Caldwell, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Macksburg and Lower Salem. 

This includes Interstate 77 in Ohio between mile markers 12 and 17.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3963 8145 3963 8142 3960 8139 3960 8136
      3959 8135 3959 8128 3961 8128 3961 8127
      3958 8126 3958 8113 3948 8116 3957 8149
      3958 8149 3958 8147 3964 8147 3965 8145
TIME...MOT...LOC 2148Z 295DEG 24KT 3964 8147 

HAIL...1.00IN
WIND...60MPH
 
$$

30
1 follow-up statement
157 
WWUS51 KRLX 192213
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
613 PM EDT SAT AUG 19 2017

OHC167-192223-
/O.CAN.KRLX.SV.W.0105.000000T0000Z-170819T2230Z/
Washington OH-
613 PM EDT SAT AUG 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WASHINGTON COUNTY
IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

LAT...LON 3963 8145 3963 8142 3960 8139 3960 8136
      3959 8135 3959 8128 3961 8128 3961 8127
      3958 8126 3958 8113 3948 8116 3957 8149
      3958 8149 3958 8147 3964 8147 3965 8145
TIME...MOT...LOC 2211Z 295DEG 24KT 3956 8127 

$$

30

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 3:53 PM EDT, 1 hour 56 minutes earlier.

Area forecast discussion, Aug 19, 3:53 PM EDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
353 PM EDT Sat Aug 19 2017

.SYNOPSIS...
A weak front and upper trough brings showers and storms to
northern areas this afternoon through evening. High pressure
Sunday through Tuesday. Strong cold front mid week. Cooler and
drier for the end of the week.

&&

.NEAR TERM /THROUGH SUNDAY/...

As of 300 PM Saturday...

Surface cold front and upper trough will pass just to our north
this afternoon and evening. Currently along the front showers
and thunderstorms have been kicking off across Northeast Ohio
and pushing into Western PA. Forecast soundings indicate drier
air in the midlevels across our Ohio Counties and Northern WV
and this will likely damper the convection in our area. However,
we are on the fringe of the better moisture and as the trough
pushes eastward this afternoon we will see an increase in lapse
rates to above 7C/Km and moisture may sag far enough south.
Although the strongest storms will be just off to our north,
there will be some potential for storms to reach severe limits
with damaging wind gusts being the main threat.

Storms will quickly dissipate this evening with the loss of
heating and high pressure pushes in. Clear skies and light winds
overnight will make for favorable conditions for dense valley
fog to develop. Tomorrow will be dry across the entire area with
seasonable temps and mostly sunny skies.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
As of 300 PM Saturday...

Zonal upper level flow will hold in place for much of the
period. In the lower levels, a broad Bermuda-type high enhances
south-westerly flow gradually bringing in moisture and higher
temperatures. Lowland highs on Monday will be in the upper-80's
to near 90, even accounting for the brief lapse in solar
insulation with the nearby Total Eclipse. Foggy mornings are
likely with increasing moisture and weak flow overall.

Isolated mountain showers are possible Monday afternoon with the
passage of a small disturbance in the otherwise zonal upper level
flow... the presence of moisture and forcing, albeit weak, doesn't
allow for completely clear Eclipse conditions. Best viewing
conditions with this forecast issuance exist in the lowlands of
West Virginia and in eastern Kentucky. Tuesday, an approaching
low will introduce modest height falls aloft and greater
instability with growing shower and storm activity through the
day.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 300 PM Saturday...

A strong cold front will move through the area Tuesday night
through midday Wednesday. Due to its overnight timing, overall
severe threat looks low for frontal passage though momentum
transfer could bring stronger gusts to the surface. Showers and
storms should taper off in the eastern mountains by late
afternoon. Behind the front, much cooler and drier conditions
will settle in with strong surface high pressure centered over
the Great Lakes region. Aloft, deep northwest flow originating
in Canada will keep weather generally clear with the caveat of
low-predictability in subtle disturbances that may drum up
isolated precipitation. Northwest flow aloft continues through
the end of the forecast period.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
As of 135 PM Saturday...

Afternoon showers and thunderstorms will be possible across
northern sites as an upper trough swings through. Otherwise, VFR
conditions are expected. Confidence is still too low at this
time to put any showers or storms on-site, but PKB, CKB and EKN
may see brief IFR conditions this afternoon into this evening.

Tonight... Clouds and showers exit northeastern WV as high
pressure builds in. Under mostly clear skies and near calm
winds, look for widespread IFR river valley fog from around
midnight through early Sunday morning.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Showers and storms may impact PKB, CKB, and
EKN and brief IFR conditions are possible. Also, timing,
density, and location of fog tonight could vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
EKN CONSISTENCY  M    M    M    M    H    H    H    H    H    H    M    L
PKB CONSISTENCY  H    H    M    M    H    H    H    H    H    H    H    L
CKB CONSISTENCY  M    M    M    M    M    M    H    H    H    H    H    L

AFTER 18Z SUNDAY...
Dense river valley fog possible each morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...MPK/MC
NEAR TERM...MPK
SHORT TERM...MC
LONG TERM...MC
AVIATION...MPK
Hazardous weather outlook, Aug 19, 2:40 AM EDT, 15 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
240 AM EDT Sat Aug 19 2017

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-200645-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
240 AM EDT Sat Aug 19 2017

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 19, 2:30 PM EDT, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Charleston WV
230 PM EDT SAT AUG 19 2017

OHZ075-084-191900-
Athens-Vinton-
230 PM EDT SAT AUG 19 2017

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ATHENS AND
NORTHEASTERN VINTON COUNTIES...

At 229 PM EDT, a strong thunderstorm was located near Mcarthur,
moving east at 15 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Lake Hope State Park, Zaleski and Creola.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If you are on or near Lake Hope State Park, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 3935 8223 3926 8231 3928 8255 3933 8255
      3939 8233 3939 8229 3940 8229 3940 8228
TIME...MOT...LOC 1829Z 255DEG 15KT 3931 8247

Cooper

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 2:30 PM EDTSpecial Weather StatementRLXVinton30 min
Aug 19, 6:42 PM EDTSpecial Weather StatementRLXPerry63 min
Aug 19, 7:14 PM EDTSevere Thunderstorm WarningRLXWashington31 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.